Utah, 2018Wildfire in Utah, June 12, 2018
June 12, 2018 · NWS GJT · 1 event in 1 county or zone
Very dry vegetation was ignited in an urban-wildland interface which resulted in significant damage to personal property.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.5 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very dry vegetation was ignited in an urban-wildland interface which resulted in significant damage to personal property.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 12, 2:39 PM MST, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 12, 2:39 PM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
339 PM MDT Tue Jun 12 2018
.SHORT TERM...(Tonight through Wednesday night)
Issued at 301 PM MDT Tue Jun 12 2018
High pressure remained in place to the south of the forecast area
maintaining an effective block on moisture across the region. As
a result, skies were mostly sunny with some thin cirrus over
west-central Colorado with open cell cumulus over the San Juan
Mountains and to a lesser extent across the central Colorado
mountains. The 416 appeared to be burning hot again today with
pyro cumulus apparent in visible satellite imagery. Smoke from the
416 is expected to settle into the 550 corridor again tonight
resulting in significantly reduced visibility. Therefore, will
re-issue a Dense Smoke Advisory for the southwest San Juans and
the portions of the Animas River Basin. Otherwise, skies will be
mostly clear resulting in relatively cool overnight lows.
Models suggest modest mid-level moisture will reach the San Juan
mountains Wednesday afternoon fueling isolated high based
thunderstorms. This activity will generate strong outflow winds
with little moisture reaching the ground. Elsewhere, expect some
of the warmest temperatures of the year under mostly sunny to
partly cloudy skies. Highs are expected to approach, and some
areas may exceed, records for the date. A southwest flow aloft
will develop over the area Wednesday night as a trough over the
Pacific northwest forces the high to the south eastward. As this
occurs, subtropical moisture will become entrained in the flow
with weak disturbances resulting in increasing clouds and a few
showers during the night. Overnight lows will be a bit milder in
response to the increased cloud cover.
.LONG TERM...(Thursday through Tuesday)
Issued at 340 PM MDT Tue Jun 12 2018
The trend toward increasing shower and thunderstorm activity
continues Thursday with scattered, mainly dry thunderstorms
develop over the central and southwest Colorado mountains during
the afternoon/evening. Meanwhile, to the north gradient winds will
be increasing as a cold front driven by the trough over the
northwestern U.S. approaches. Winds aren't likely to reach
advisory criteria. However, fire weather concerns rise with the
increased flow and also in response to the prevalence of dry
lightning across the south.
The trough across the northwest deepens Friday into Saturday
driving high pressure to the Panhandle region and opening the
forecast to an influx of subtropical moisture from the south. In
fact, remnants of Hurricane Bud may reach the south on Saturday
bringing the potential for widespread wetting rain across the
area with locally heavy rain possible. This could result in debris
flows off the 416 and Burro fire scars. On the plus side, the area
should see temperatures cool below seasonal norms after the
prolonged period of warmer than normal readings.
As the low expands over the west Sunday the moisture plume from
the south will be shifted eastward resulting in reduced shower and
thunderstorm coverage during the remainder of the long term
period. However, as moist convection decreases, expect
temperatures to rebound back to near normal levels.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1110 AM MDT Tue Jun 12 2018
VFR conditions will prevail at all terminals through the day.
Overnight, some drainage flow out of the San Juans will transport
smoke from the 416 fire toward the vicinity of DRO. Some brief
lowering of VIS may occur with any denser smoke before clearing
later in the morning on Wednesday.
&&
.FIRE WEATHER...
Issued at 301 PM MDT Tue Jun 12 2018
Dry and hot conditions continue on Wednesday along the with
potential for isolated thunderstorms over the San Juans during
the afternoon. Coverage insufficient for RFW, however that changes
on Thursday as models begin to tap into subtropical moisture
which will fuel high based scattered afternoon/evening showers and
thunderstorms producing some dry lightning over the central and
southern Colorado mountains. Meanwhile, gradient winds increase
across eastern Utah and west-central and northwest Colorado
bringing potentially critical fire weather conditions. Expect a
trend toward cooler temperatures and increased precipitation
during the latter part of the week into the weekend with
widespread wetting rain possible Saturday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES..
CO...Fire Weather Watch from Thursday morning through Thursday
evening for COZ200-202-203-205-290>295.
Dense Smoke Advisory from 9 PM this evening to noon MDT
Wednesday for COZ019-022.
UT...Fire Weather Watch from Thursday morning through Thursday
evening for UTZ486-487-490-491.
&&
SHORT TERM...NL
LONG TERM...NL
AVIATION...MAC
FIRE WEATHER...NLHazardous weather outlook, Jun 12, 4:37 AM MST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
537 AM MDT Tue Jun 12 2018
COZ001>014-017>023-UTZ022>025-027>029-131200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
537 AM MDT Tue Jun 12 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Another dense smoke advisory has been issued for areas south and
east of the 416 Fire through noon when smoke should lift. Outside
of that, another day of sunny skies and hot temperatures expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Moisture will start slowly inching northward over the next few
days allowing some afternoon convection to fire over the higher
terrain. By the weekend, a significant increase in precipitation
is looking more and more likely across the entire forecast area.
Saturday and Sunday look to be the wettest days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Grand Flat and Arches
- When
- June 12, 4:30 PM MST to 10:00 PM MST
- Where
- Grand Flat and Arches forecast zone
- Property damage
- $1.5 million
- Reported by
- Newspaper
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
A human-caused fire in the Pack Creek area spread to a subdivision in Moab. Ten houses and several other buildings were consumed and totally destroyed by the wildfire. Burned power lines resulted in over 2000 customers without power for up to six hours.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 12 to 13, 20185 deaths · 2 events
- Excessive Heat in Arizona, June 12 to 13, 20182 deaths · 5 events
- Hail and Damaging Winds in Mississippi, June 12 to 13, 2018$46,000 · 1 in hail · 5 events
- Tornado and Flash Flood in Texas, June 12, 2018EF0 · 28 events
- Hail in Kansas, June 12, 20182.75 in hail · 28 events
- Damaging Winds in Oklahoma, June 12, 2018$19,000 · 65 kt wind · 10 events
- Damaging Wind and Lightning Strike in Kentucky, June 12, 2018$20,000 · 52 kt wind · 2 events
- Flash Flooding and Flood in Illinois, June 12, 2018$15,000 · 61 kt wind · 7 events
- Hail in Colorado, June 12, 20183 in hail · 15 events
- Flash Flood and Damaging Winds in Missouri, June 12, 2018$17,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Arkansas, June 12, 2018$15,000 · 1 in hail · 4 events
- Excessive Heat in California, June 12 to 13, 20181 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750906.